Georgia, 2009Damaging Wind in Georgia, August 3, 2009
August 3, 2009 · NWS FFC · 1 event in 1 county or zone
A weak cold front was moving slowly southward through the state. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front was moving slowly southward through the state. Aloft, weak northwest flow continued thanks to a persistent low pressure area in the northeast U.S. Scattered thunderstorms developed along and ahead of the front during the afternoon. While none of these were reported to have become severe, one storm in Monroe county became strong and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 2:12 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 3, 2:12 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT MON AUG 3 2009
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
UPPER SHORTWAVE CONTINUES TO MOVE THROUGH THE SOUTHEAST...PUSHING
A WEAK FRONT THROUGH THE AREA. CONVECTION THIS AFTERNOON MAINLY
DEVELOPING ON DIFFERENTIAL HEATING BOUNDARIES LEFT OVER FROM THIS
MORNINGS FOG AND LOW STRATUS...AND WHILE CONVECTION SHOULD
CONTINUE OFF AND ON THROUGH THE EVENING...DO NOT EXPECT ANYTHING
TOO SIGNIFICANT. WOULD NOT BE SURPRISED TO SEE THE OCCASIONAL
STRONG STORM...BUT INSTABILITY ESPECIALLY IN THE NORTH HALF OF
THE CWA IS NOT QUITE SUPPORTIVE. TONIGHT INTO TOMORROW...BEST
CONVECTION SHIFTS SOUTH OF THE AREA THOUGH SOME MAY LINGER IN
PORTIONS OF CENTRAL GEORGIA. GFS SHOWING SOME CONVECTIVE FEEDBACK
BUT THERE MAY STILL BE A WEAK SHORTWAVE THAT IMPACTS EXTREME NORTH
GEORGIA LATE TUESDAY. OTHERWISE...WE SHOULD BE IN A GENERAL LULL
THROUGH MOST OF THE SHORT TERM...UNTIL THE NEXT WAVE (LADEN WITH
CONVECTIVE FEEDBACK ON THE GFS) APPROACHES WEDNESDAY AFTERNOON.
COULD SEE SOME DECENT RAIN WITH THE NEXT SYSTEM THAT WILL LAST
INTO THE EXTENDED.
AGAIN GENERALLY TOOK A GFS/ECMWF BLEND...TO ACCOUNT FOR THE QPF
BOMBS ON THE GFS. THIS BLEND HAS THE MOST CONSISTENT TIMING THUS
FAR. CONTINUED BIAS-ADJUSTED MAV/MET BLEND ON TEMPS...THOUGH
LEANING TOWARD THE MAV LAST NIGHT DIDNT WORK OUT TOO WELL DUE TO
THE FOG AND LOW STRATUS KEEPING THE TEMPS WARMER.
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE EXTENDED BEGINS WITH GENERAL TROUGHINESS TO ENHANCE TH DIURNAL
POPS...BUT CHANGE IS COMING FOR THE WEEKEND AS THE UPPER RIDGE
OVER THE SOUTHERN PLAINS BEGINS EXPANDING EAST TOWARD THE
MISSISSIPPI RIVER VALLEY. DUE TO THE SOUTHERLY FLOW FROM THE
SURFACE HIGH OFF THE EAST COAST...SUMMERTIME AFTERNOON PULSE
THUNDERSTORMS SHOULD CONTINUE...BUT THE THERMOSTAT WILL BEGIN TO
GO UP ESPECIALLY BY THE WEEKEND AS THE RIDGE TAKES HOLD OVER THE
SOUTHEAST. HAVE MADE NO CHANGES TO THE GOING FORECAST BUT WOULD
EXPECT THAT AS WE GET CLOSER...GIVEN THE GENERAL AGREEMENT IN THE
EXTENDED MODELS...FORECAST HIGHS WILL BEGIN TO INCREASE.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 95 71 94 70 / 5 10 5 30 20
ATLANTA 72 92 74 91 71 / 5 10 10 40 20
BLAIRSVILLE 63 87 68 84 65 / 5 20 20 40 20
CARTERSVILLE 67 94 68 90 66 / 5 10 20 40 20
COLUMBUS 72 96 73 94 72 / 20 20 5 30 20
GAINESVILLE 70 92 72 90 69 / 5 10 10 40 20
MACON 71 96 73 96 71 / 20 20 5 30 20
ROME 68 94 70 90 68 / 5 10 20 40 20
PEACHTREE CITY 65 92 67 91 69 / 10 10 5 40 20
VIDALIA 71 94 71 96 73 / 20 20 5 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TDP
Hazardous weather outlook, Aug 3, 5:21 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
621 AM EDT MON AUG 3 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
621 AM EDT MON AUG 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT...
ESPECIALLY OVER CENTRAL GEORGIA.
.SYNOPSIS...
A BROAD UPPER TROUGH WILL CONTINUE ACROSS THE EASTERN UNITED STATES
TODAY...AS A COLD FRONT SLOWLY MOVES SOUTH THROUGH NORTH GEORGIA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. SOME GUSTY WINDS MAY
ALSO BE POSSIBLE. THE BEST CHANCE FOR STRONG THUNDERSTORM
DEVELOPMENT WILL BE OVER CENTRAL GEORGIA THIS AFTERNOON AND EVENING.
.DISCUSSION...
ISOLATED AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
AGAIN TODAY...ESPECIALLY ACROSS CENTRAL GEORGIA WHERE TEMPERATURES
AND LOW LEVEL MOISTURE WILL BE A LITTLE HIGHER. WITH CAPES IN THE
1000 TO 2000 RANGE SOME OF THE THUNDERSTORMS MAY BE STRONG. LIMITED
VERTICAL WIND SHEAR AND WIDESPREAD CLOUD COVER ARE EXPECTED TO KEEP
MOST STORMS BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 3, 1:42 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT MON AUG 3 2009
GAZ052-031915-
242 PM EDT MON AUG 3 2009
...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN HEARD COUNTY UNTIL
315 PM EDT...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TEXAS...MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS HEARD COUNTY
THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WARESVILLE...TEXAS...FROLONA AND FRANKLIN. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Thunderstorm Wind, Monroe
- When
- August 3, 4:25 PM EST to 4:30 PM EST
- Where
- Monroe County, 1.13 mi E of Brighton Mills to 1.07 mi NNE of Forsyth
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.051, -83.951
The Monroe County Emergency Management Director reported that a large oak tree was blown down onto a home and vehicle on Indian Springs Drive. The home suffered minor damage as a result. The cab of the adjacent truck suffered extensive damage. A female was inside at the time, but escaped without injury Another tree was down across power lines at the intersection of North Lee Street and North Lee Street Extension. The power line damage in this area resulted in over 100 businesses losing power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, August 3, 20092 deaths · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 2009$3.0 million · 2 in hail · 12 events
- Wildfire in Alaska, August 3 to 16, 2009$250,000 · 1 event
- Flash Flooding in Georgia, August 3, 2009$155,000 · 3 events
- Damaging Wind in Wisconsin, August 3, 2009$65,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 3 to 4, 2009$15,000 · 2.75 in hail · 27 events
- Lightning Strikes in Wisconsin, August 3, 2009$41,000 · 3 events
- Damaging Winds in South Dakota, August 3, 2009$30,000 · 61 kt wind · 5 events
- Hail in Kansas, August 3, 2009$25,000 · 1 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 20091.75 in hail · 17 events
- Hail and Damaging Wind in South Dakota, August 3, 2009$18,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Minnesota, August 3, 2009$15,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193003.